Alert archive / Alabama / Gale Warnings in 2019

Gale Warning 3, NWS Mobile, AL

April 18, 2019

NWS Mobile, AL issued this gale warning at Apr 18, 2019, 3:54 PM CDT. It took effect at Apr 18, 2019, 7:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2019, 3:54 PM CDT (20:54 UTC)
In effect from
Apr 18, 2019, 7:00 PM CDT
Expired
Apr 19, 2019, 4:00 AM CDT
In force
9 hr
Issued by
NWS Mobile, AL

The text

As transmitted.

412 
WHUS74 KMOB 182054
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
354 PM CDT Thu Apr 18 2019

GMZ650-655-670-675-190500-
/O.EXT.KMOB.SC.Y.0025.190418T2100Z-190419T0000Z/
/O.NEW.KMOB.GL.W.0003.190419T0000Z-190419T0900Z/
/O.NEW.KMOB.SC.Y.0026.190419T0900Z-190421T0400Z/
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
354 PM CDT Thu Apr 18 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS
EVENING...
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM CDT
FRIDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 11 PM CDT
SATURDAY...

The National Weather Service in Mobile has issued a Gale Warning,
which is in effect from 7 PM this evening to 4 AM CDT Friday. A
Small Craft Advisory has also been issued. This Small Craft
Advisory is in effect from 4 AM Friday to 11 PM CDT Saturday. 

* WINDS...Southeast to south winds increasing to 20 to 30 knots
  with higher gusts late this afternoon shifting west late
  tonight. Frequent higher gusts to gale force likely through late
  in the night. West to northwest at 20 to 30 knots with higher 
  gusts through Saturday. 

* WAVES/SEAS...Seas building to 7 to 10 feet out 20 nm, and 10 to
  14 feet from 20 to 60 nm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

GMZ630>636-190500-
/O.EXT.KMOB.SC.Y.0025.190418T2100Z-190420T1500Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
354 PM CDT Thu Apr 18 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM CDT SATURDAY...

* WINDS...Southeast to south winds increasing to 20 to 25 knots
  with higher gusts late this afternoon becoming west late
  tonight. West to northwest at 18 to 23 knots with higher gusts
  Friday through Saturday. 

* WAVES/SEAS...Waves building to 2 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
1 follow-up statement
129 
WHUS74 KMOB 190910
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
410 AM CDT Fri Apr 19 2019

GMZ650-655-670-675-191715-
/O.EXP.KMOB.GL.W.0003.000000T0000Z-190419T0900Z/
/O.CON.KMOB.SC.Y.0026.000000T0000Z-190421T0400Z/
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
410 AM CDT Fri Apr 19 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT
SATURDAY...
...GALE WARNING HAS EXPIRED...

* WINDS...West to northwest at 20 to 30 knots with higher gusts.

* WAVES/SEAS...Seas building to 7 to 11 feet out 20 nm, and 10 to
  14 feet from 20 to 60 nm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

GMZ630>636-191715-
/O.CON.KMOB.SC.Y.0025.000000T0000Z-190420T1500Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
410 AM CDT Fri Apr 19 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
SATURDAY...

* WINDS...West to northwest at 18 to 23 knots with higher gusts.

* WAVES/SEAS...Waves 2 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this gale warning went out at Apr 18, 1:51 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 18, 1:51 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
151 PM CDT Thu Apr 18 2019

.DISCUSSION...See updated information for land areas below.

&&

.UPDATE...Tornado watch # 83 is now in effect for southeast MS
thru 19.02Z (9PM CDT). Tornado watches will likely be expanded
eastward by late afternoon. Updates to zones have been made to
include watch headlines. No other changes have been made. /10

&&

.PREV DISCUSSION... /issued 1244 PM CDT Thu Apr 18 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
18Z issuance...A mix of VFR and MVFR cigs will slowly become MVFR
across the region this afternoon as a cold front approaches from
the west. Winds will remain south-southeasterly at 15 to 20 knots
with gusts up to 30 knots. A line of strong to severe storms will
approach the I-65 corridor by late-afternoon into the early
evening and slowly move across the area tonight. LLWS will
increase to around 40 knots ahead of the line. Visbys and cigs
will fall to IFR conditions. Storms should clear the area by early
tomorrow morning as winds shift out of the northwest at 15 to 20
knots. BB/03

PREV DISCUSSION... /issued 1006 AM CDT Thu Apr 18 2019/

DISCUSSION...See updated information for land areas below.

UPDATE...18.12Z upper air analysis this morning shows a vigorous
southern stream storm system ejecting eastward over TX. Ahead of
this feature, deep convection (colder cloud tops) was beginning
to expand off the upper TX coast and southwest LA coast. Convection
continues east during the day. The pre-storm environment will
continue to show destabilization thru the course of the day with a
slow eastward moving well defined 1000-850 mb theta-e moisture
axis. At same time, the low level wind profiles strengthen
markedly with 850mb south to southwest flow increasing to 50 to 60
kts between late afternoon and continuing east tonight. 0-6km
Bulk Shear values will be as high as ~60 knots favoring severe
weather potential. An assessment of wet bulb zero heights are
fairly high which would mitigate occurrence of large hail. Thus, the
main threats appear to be damaging straight line winds as higher
momentum air mixes down in storm downdrafts with the passage of
any bowing line structures. There is also a risk for tornadoes at
these appear to be more probable in any discrete cells that form
out ahead of the main line. A few strong tornadoes cannot be ruled
out. No changes made to Day 1 severe weather threat which is
maintained at enhanced area-wide. The high resolution convection
allowing models (CAM's) still show some divergence on timing, with
the consensus suggesting some slowing of the forward speed of
convection not arriving until the evening. Will fine tune timing
on the afternoon package with the availability of new guidance
runs. Widespread rainfall amounts between one to two inches are
likely, with higher amounts possible, so a limited flooding threat
due to localized heavy downpours is maintained in the near term.

With the increase in low level southerly flow, effective mixing
results in an increased potential for windy conditions thru the
day. Wind advisory continues area-wide. High risk of dangerous to
potentially deadly rip currents and high surf continues along the
beaches. /10

PREV DISCUSSION... /issued 647 AM CDT Thu Apr 18 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...MVFR to VFR CIGs will drop to low to mid MVFR
levels through the day ahead of a strong line of thunderstorms
expected to cross the forecast area in the late afternoon into
overnight hours. MVFR conditions dropping to IFR levels are
expected with the line and last through the rest of the forecast
as a stratus deck moves over the area after the rain ends. Winds 5
to 10 knots rising to 15 to 25 knots are expected to remain
generally out of the south ahead of the squall line as it moves
over the area, then become westerly as a strong cold front crosses
the area. /16

PREV DISCUSSION... /issued 444 AM CDT Thu Apr 18 2019/

NEAR TERM /Now Through Thursday night/...The overall synoptic
pattern and severe weather parameters remain favorable for a
significant severe weather event to occur along the north central
gulf coast region. A large strongly amplified upper level trough
over the central U.S. will shift eastward over the Mississippi
River by late tonight, while a 300mb polar jet diving southward
over the Great Plains carves out a strong upper level closed low
pressure system centered over Arkansas. A 90-110 knot 300mb jet
setting up just east of the Mississippi river by mid evening,
putting the forecast area in the right entrance region. The low
level jet accompanying this system also remains quite impressive
with 850mb winds between 50 and 60 knots moving over the forecast
area tonight. 0-6km Bulk Shear values will be as high as 60 knots
in the Enhanced Risk area.

A 1002mb surface low pressure area over east Texas this morning is
expected to deepen another 10mb as it lifts northeast, reaching the
Ohio River Valley region by late tonight. A tightening surface
pressue gradient will occur today and tonight between the surface
low to our northwest and a surface ridge to our east. This will
result in an increasing moist southerly low level wind flow across
the forecast area ahead of the storm system exiting the southern
plains. This will also put the forecast area well within the warm
sector, and precipitable water values are expected to increase to
near 2 inches.

Most Unstable Cape values are forecast to be between 700 to 1000
J/KG, with SFC-1KM SRH values between 250 to 450 M2/S2. The near
storm environment is favorable to support the development of strong
to severe thunderstorms with damaging winds and tornadoes, mainly
from 3pm this afternoon to 3am tonight. Widespread rainfall amounts
between one to two inches are likely, with higher amounts possible,
so a limited flooding threat due to localized heavy downpours
continues. In addition, an elevated rip current risk and high surf
conditions will occur.

Temperatures will be near to slightly above normal, with highs today
ranging from 77 to 82 degrees inland ares, and from 73 to 76 degrees
along the immediate coast. Low temperatures tonight will range from
52 to 57 degrees northwest of I-65, and from 57 to 62 degrees
to the southeast. /22

SHORT TERM /Friday Through Saturday night/...A closed upper low
beginning Friday over the Mid Mississippi River Valley continues to
deepen as it swings east Friday into Friday night, then heads
northeast through Saturday night. Strong west to northwest winds
behind a strong cold front associated with this system will usher in
a colder and drier airmass beginning Friday over the region as the
front moves off. High temperatures drop into the mid to upper 60s
Friday (as compared to Thursday) as the colder air moves over the
area, then low to mid 40s Friday night. Have went on the warm side
of guidance with respect to Friday night's lows with overnight winds
remaining strong enough for mixing to help compensate for better
radiational cooling as skies clear. With winds and the cold
advection easing Saturday, that when combined with a drier airmass
allowing for better daytime heating, temperatures rise from Friday
but are expected to remain well below seasonal norms. Highs in the
upper 60s to low 70s expected. Saturday night, lows generally in the
40s expected with around 50 along the coast.
/16

LONG TERM /Sunday Through Wednesday/...Shortwave energy digging
southeast over the western Conus builds an upper ridge over the
Plains as the ridge moves east from the Plains. A surface ridge that
has shifted east of the Mississippi River Saturday night continues to
move east in response, to east of the forecast area Sunday into
Sunday. Onshore flow returns to the region by Monday along with the
return of Gulf moisture. Temperatures rise to seasonably warm levels
by mid week, with rainshowers beginning to move back over the
forecast area by Wednesday.
/16

MARINE...A broad surface ridge of high pressure will drift east
over the western Atlantic through the remainder of the week in
response to a strong upper level system and surface cold front
approaching from the west. A strong southerly flow is expected ahead
of the front by late this afternoon. Numerous showers and
thunderstorms are expected ahead and along the front with some
storms likely becoming strong to severe. A strong northwest flow is
expected in the wake of the front Friday through early Saturday. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 3 AM CDT Friday for ALZ051>060-261>266.

     High Rip Current Risk through late Friday night for ALZ265-266.

     High Surf Advisory from 6 PM this evening to 6 PM CDT Friday for
     ALZ265-266.

FL...Wind Advisory until 3 AM CDT Friday for FLZ201>206.

     High Rip Current Risk through late Friday night for FLZ202-204-
     206.

     High Surf Advisory from 6 PM this evening to 6 PM CDT Friday for
     FLZ202-204-206.

MS...Wind Advisory until 3 AM CDT Friday for MSZ067-075-076-078-079.

GM...Small Craft Advisory until 11 PM CDT Saturday for GMZ635-650-655-
     670-675.

     Small Craft Advisory until 10 AM CDT Saturday for GMZ630>634-636.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 18, 2:58 PM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
258 PM CDT Thu Apr 18 2019

ALZ265-266-FLZ202-204-206-192000-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
258 PM CDT Thu Apr 18 2019

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 6 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 3 AM CDT FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CDT
FRIDAY...
...HIGH RIP CURRENT RISK IN EFFECT FROM FRIDAY EVENING THROUGH LATE
FRIDAY NIGHT...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.
   Wind Advisory.
   High Surf Advisory.

Strong to severe storms likely to bring impacts through tonight. Main
threats will be damaging winds along with a few tornadoes. A few
tornadoes could be strong. Locally heavy rain may lead to some
instances of flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Surf Advisory.
   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

ALZ051>060-261>264-FLZ201-203-205-192000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
258 PM CDT Thu Apr 18 2019

...WIND ADVISORY IN EFFECT UNTIL 3 AM CDT FRIDAY...

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Wind Advisory.

Strong to severe storms likely to bring impacts through tonight. Main
threats will be damaging winds along with a few tornadoes. A few
tornadoes could be strong. Locally heavy rain may lead to some
instances of flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

MSZ067-075-076-078-079-192000-
Wayne-Perry-Greene-Stone-George-
258 PM CDT Thu Apr 18 2019

...TORNADO WATCH 83 IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 3 AM CDT FRIDAY...

This Hazardous Weather Outlook is for southeast Mississippi.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Tornado Watch.
   Wind Advisory.

in addition to severe storms tonight, locally heavy rain may lead to
some instances of flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

GMZ630>634-636-192000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Eastern Choctawhatchee Bay-
258 PM CDT Thu Apr 18 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT SATURDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

Strong to severe storms likely to bring impacts through tonight. Main
threats will be damaging winds along with a few tornadoes. Locally
heavy rain likely to reduce visibility to below a mile at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

GMZ650-655-670-675-192000-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
258 PM CDT Thu Apr 18 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM CDT
FRIDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 11 PM CDT
SATURDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.
   Gale Warning.

Strong to severe storms likely to bring impacts through tonight. Main
threats will be damaging winds along with a few tornadoes. Locally
heavy rain likely to reduce visibility to below a mile at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

GMZ635-192000-
Western Choctawhatchee Bay-
258 PM CDT Thu Apr 18 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM CDT SATURDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

Strong to severe storms likely to bring impacts through tonight. Main
threats will be damaging winds along with a few tornadoes. Locally
heavy rain likely to reduce visibility to below a mile at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:49 AM CDTWind AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more22 hr
Apr 18, 3:54 PM CDTSmall Craft AdvisoryMOB54 hr
Apr 18, 4:38 PM CDTSevere Thunderstorm WarningMOBChoctaw52 min
Apr 18, 5:30 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington60 min
Apr 18, 5:44 PM CDTSevere Thunderstorm WarningMOBMobile, Washington61 min
Apr 18, 6:18 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington, Wilcox57 min
Apr 18, 6:36 PM CDTSevere Thunderstorm WarningMOBClarke, Mobile, Washington39 min
Apr 18, 4:52 PM CDTSevere Thunderstorm WarningMOBGreene, Perry53 min

Nearby

Gale Warnings in Alabama, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.